Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 34, NWS Twin Cities, MN

June 2, 2025Douglas County, Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 2, 2025, 1:49 PM CDT for Douglas County, Pope County, Stevens County, Minnesota. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2025, 1:49 PM CDT (18:49 UTC)
Expired
Jun 2, 2025, 2:30 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, MN, Pope County, MN, Stevens County, MN

The radar

The Aberdeen radar (KABR), 202 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 1:50 PM CDTTSTM WND DMG4 Nw Morris, MNTwo power poles snapped along Highway 9. Young corn stalks were also damaged. Time estimated based on radar. Damage to more power poles, trees and some outbuildings continued across much of northeastern Stevens County.
Jun 2, 1:55 PM CDTTSTM WND DMG2 N Morris, MNTen to 16 inch diameter trees and various limbs snapped off at a residence north of Morris along Hwy 59. Time estimated based on radar.
Jun 2, 2:20 PM CDTTSTM WND DMGStarbuck, MNTrees and power lines reported down in Starbuck. Time estimated based on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WUUS53 KMPX 021849
SVRMPX
MNC041-121-149-021930-
/O.NEW.KMPX.SV.W.0034.250602T1849Z-250602T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
149 PM CDT Mon Jun 2 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Douglas County in west central Minnesota...
  Northwestern Pope County in west central Minnesota...
  Central Stevens County in west central Minnesota...

* Until 230 PM CDT.

* At 149 PM CDT, a severe thunderstorm was located near Morris, 
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Morris, Starbuck, Kensington, Cyrus, Donnelly, Lake Hattie, Fish 
  Lake, Alberta, Farwell and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

&&

LAT...LON 4544 9606 4576 9617 4576 9576 4593 9576
      4593 9577 4594 9575 4562 9548
TIME...MOT...LOC 1848Z 239DEG 35KT 4561 9598

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
3 follow-up statements
243 
WWUS53 KMPX 021901
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
201 PM CDT Mon Jun 2 2025

MNC041-121-149-021930-
/O.CON.KMPX.SV.W.0034.000000T0000Z-250602T1930Z/
Douglas MN-Pope MN-Stevens MN-
201 PM CDT Mon Jun 2 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT 
FOR SOUTHWESTERN DOUGLAS, NORTHWESTERN POPE AND NORTHEASTERN STEVENS 
COUNTIES...

At 201 PM CDT, a severe thunderstorm was located over Cyrus, or 7 
miles northeast of Morris, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Morris, Starbuck, Kensington, Cyrus, Donnelly and Farwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

&&

LAT...LON 4549 9591 4576 9602 4576 9576 4593 9576
      4594 9575 4562 9548
TIME...MOT...LOC 1849Z 243DEG 35KT 4559 9594

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
361 
WWUS53 KMPX 021920
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Mon Jun 2 2025

MNC149-021930-
/O.CAN.KMPX.SV.W.0034.000000T0000Z-250602T1930Z/
Stevens MN-
220 PM CDT Mon Jun 2 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHEASTERN STEVENS 
COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

&&

LAT...LON 4593 9576 4594 9575 4562 9548 4556 9568
      4576 9576
TIME...MOT...LOC 1901Z 243DEG 35KT 4565 9578

$$


MNC041-121-021930-
/O.CON.KMPX.SV.W.0034.000000T0000Z-250602T1930Z/
Douglas MN-Pope MN-
220 PM CDT Mon Jun 2 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT 
FOR SOUTHWESTERN DOUGLAS AND NORTHWESTERN POPE COUNTIES...

At 220 PM CDT, a severe thunderstorm was located over Lowry, or 13 
miles southwest of Alexandria, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Starbuck, Kensington and Farwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 4593 9576 4594 9575 4562 9548 4556 9568
      4576 9576
TIME...MOT...LOC 1901Z 243DEG 37KT 4565 9575

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
819 
WWUS53 KMPX 021927
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
227 PM CDT Mon Jun 2 2025

MNC041-121-021937-
/O.EXP.KMPX.SV.W.0034.000000T0000Z-250602T1930Z/
Douglas MN-Pope MN-
227 PM CDT Mon Jun 2 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 230 PM CDT FOR 
SOUTHWESTERN DOUGLAS AND NORTHWESTERN POPE COUNTIES...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4593 9576 4594 9575 4562 9548 4556 9568
      4576 9576
TIME...MOT...LOC 1920Z 243DEG 37KT 4574 9551

$$

BPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 12:39 PM CDT, 1 hour 10 minutes earlier. Its key messages:

  • Degraded air quality due to Canadian wildfire smoke through tomorrow.
  • Warming trend continues, with highs in the lower 90s Monday afternoon.
  • A few strong to severe thunderstorms possible Monday evening into Tuesday. Slight Risk (Level 2/5) issued across far western Minnesota.
Area forecast discussion, Jun 2, 12:39 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Mon Jun 2 2025

.KEY MESSAGES...

- Degraded air quality due to Canadian wildfire smoke through
  tomorrow.

- Warming trend continues, with highs in the lower 90s Monday
  afternoon.

- A few strong to severe thunderstorms possible Monday evening
  into Tuesday. Slight Risk (Level 2/5) issued across far
  western Minnesota.

&&

.DISCUSSION...
Issued at 411 AM CDT Mon Jun 2 2025

In the very near term, all remains quiet. Near-surface smoke
has pestered locations across western Minnesota and is expected
to mix out around sunrise this morning. Additional wildfire
smoke is possible today hence an air quality alert remains in
effect until this evening across Minnesota. For today's
forecast, surface high pressure associated with an h500 ridge
moves eastward today. Low pressure in the High Plains is
forecast to move east and reach MN/WI this afternoon. As this
system approaches, we will be located within the warm sector.
Therefore followed suit of the previous shift with a slight bump
up in temperatures where sites have an opportunity to reach the
upper 80s to lower 90s this afternoon. Winds will be
southwesterly with gusts a strong as 25-30 mph thanks to a deep
mixed layer shown in latest RAP forecast soundings, especially
across western Minnesota. This scenario will make for a few
hours of elevated fire weather conditions.

Once the aforementioned low pressure system arrives, showers
and thunderstorms are expected to develop as early 2 PM across
western Minnesota and progress eastward. A slight risk (level 2
of 5) of severe storms is possible with large hail and damaging
winds being the primary hazards. Farther east, a marginal risk
(level 1 of 5) is in place. The best environment for today's
development will be pinned along the eastern border of the
Dakotas and Minnesota. The instability gradient looks to be
quite steep (~2500 J/kg), thus the chances of severe storms in
eastern Minnesota and western Wisconsin is nearly null. For QPF,
HREF PMM indicates that a few sites have a favorable chance of
seeing at least a half inch or more of rainfall over the next
two days, although a line of less return bisects the region with
best QPF, which includes the TC Metro. Areas within the
bisecting region may observe a tenth of an inch up to a half
inch of rainfall. As the evening progresses storm clusters are
expected to congeal into a messy line general rain/thunder.

Once this front clears our region late tonight, lingering
showers and storms are possible through Tuesday, especially
east of the I-35 corridor. Temperatures will be noticeably
cooler over the next several days ranging comfortably in the
70s. Additional chances for precip are also possible this week
but will need to have guidance increase confidence on timing
details.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1225 PM CDT Mon Jun 2 2025

Winds start S/SW but will shift to the NW behind the cold
front.Showers and thunderstorms will develop along a cold front
across western MN this afternoon and trek east this evening.
MVFR cigs are possible behind the front tonight. I've kept
PROB30s at locations with lower confidence of -TSRA. Showers
will continue into Tuesday with the exception of AXN/STC where
they'll dry out tonight. Added mention of FU for surface
wildfire smoke tonight into Tuesday for most sites. Confidence
is high that we'll see surface smoke arrive behind the
front/showers. There is some uncertainty on how low vsbys will
get. Upstream sites across NW MN suggest MVFR is likely, IFR is
possible. For now I've kept them on the higher end until we get
a better handle on how widespread the vsby impacts will be.
Showers taper off by end of TAF period for MN sites.

KMSP... Showers are likely after 01Z this evening, with a low
risk of some TS from 01-03Z. I have maintained a prob30 for -TSRA
for that period. I've added Smoke/FU Tuesday afternoon but we
may need to push the timing earlier due to uncertainties with
-SHRA timing Tuesday morning.

/OUTLOOK FOR KMSP/
WED...VFR. Wind N to NE 5-10kts.
THU...VFR. Wind NE 5-10kts.
FRI...VFR. Wind NE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dunleavy
AVIATION...BPH
Hazardous weather outlook, Jun 2, 3:18 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Mon Jun 2 2025

MNZ041>045-047>070-073>078-082>085-091>093-030830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
318 AM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...Today and Tonight.

Areas of wildfire smoke will continue to degrade air quality. An
Air Quality Alert is in effect until this evening.

There is a chance of thunderstorms this afternoon and tonight. A
few strong to severe storms are possible across western Minnesota
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed across western
Minnesota this evening.

WIZ014>016-023>028-030830-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
318 AM CDT Mon Jun 2 2025

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 2, 1:27 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
127 PM CDT Mon Jun 2 2025

MNZ047-021900-
Stevens MN-
127 PM CDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN STEVENS COUNTY UNTIL 2
PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chokio, or 16 miles west of Morris, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Morris, Chokio, Donnelly, Fish Lake, Alberta and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4565 9576 4547 9624 4559 9624 4559 9625
      4576 9625 4576 9576
TIME...MOT...LOC 1827Z 239DEG 36KT 4558 9623

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jun 2, 1:43 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
143 PM CDT Mon Jun 2 2025

MNZ047-048-055-021915-
Pope MN-Swift MN-Stevens MN-
143 PM CDT Mon Jun 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STEVENS...
SOUTHWESTERN POPE AND NORTHWESTERN SWIFT COUNTIES UNTIL 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Oliver, or 21 miles south of Morris, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Appleton, Hancock, Cyrus, Lake Oliver, Lake Hassel, Clontarf,
  Holloway, Lake Emily and Appleton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4541 9606 4563 9577 4542 9543 4521 9602
      4531 9612 4536 9612
TIME...MOT...LOC 1843Z 229DEG 42KT 4530 9603

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:27 PM CDTSpecial Weather StatementMPXStevens33 min
Jun 2, 1:43 PM CDTSpecial Weather StatementMPXSwift32 min
Jun 2, 2:18 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd27 min
Jun 2, 2:22 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Swift38 min
Jun 2, 2:23 PM CDTSpecial Weather StatementMPXDouglas37 min
Jun 2, 2:46 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd44 min
Jun 2, 2:48 PM CDTSpecial Weather StatementMPXTodd57 min
Jun 2, 3:02 PM CDTSpecial Weather StatementMPXChippewa, Swift43 min
Jun 2, 3:32 PM CDTSpecial Weather StatementMPXStearns43 min
Jun 2, 3:45 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Meeker, Swift30 min
Jun 2, 4:15 PM CDTSpecial Weather StatementMPXKandiyohi, Renville30 min
Jun 2, 4:41 PM CDTSpecial Weather StatementMPXRenville19 min
Jun 2, 4:46 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville29 min
Jun 2, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXKandiyohi, Meeker, Renville50 min
Jun 2, 5:16 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright29 min
Jun 2, 5:24 PM CDTSpecial Weather StatementMPXBrown36 min
Jun 2, 5:31 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXRedwood, Renville, Sibley44 min
Jun 2, 5:52 PM CDTSpecial Weather StatementMPXHennepin23 min
Jun 2, 5:56 PM CDTSpecial Weather StatementMPXMcLeod19 min
Jun 2, 6:14 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Renville, Sibley46 min
Jun 2, 6:16 PM CDTSpecial Weather StatementMPXSibley29 min
Jun 2, 6:18 PM CDTSpecial Weather StatementMPXRamsey, Scott27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.